Hail, Baxter
- When
- May 13, 3:45 PM CST
- Where
- Baxter County, Mountain Home
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.330, -92.380
The approach of a low pressure system and cold front set off isolated severe storms across extreme northern Arkansas on the afternoon of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The approach of a low pressure system and cold front set off isolated severe storms across extreme northern Arkansas on the afternoon of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 13, 2:09 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 309 PM CDT THU MAY 13 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT RELATIVELY SMALL CONVECTIVE COMPLEX IS APPROACHING NORTHWEST PORTIONS OF THE FORECAST AREA. THIS ACTIVITY APPEARS TO BE FOLLOWING A SURFACE BASED INSTABILITY GRADIENT...EXTENDING FROM NEAR FORT SMITH...TO THE MISSOURI BOOTHEEL. AFTER THIS COMPLEX MOVES OUT OF THE FORECAST AREA...AN INCREASE IN CONVECTION IS EXPECTED LATE TONIGHT...AS SHORT WAVE ENERGY APPROACHES FROM THE BIG BEND REGION...AND ENHANCES CONVECTIVE DEVELOPMENT. UNSETTLED CONDITIONS WILL CONTINUE TO PREVAIL THROUGH MOST OF THIS PERIOD...AS THE SLOW MOVING BOUNDARY TO THE NORTH REACHES THE CWA...AND WITH TOGETHER WITH SMALLER SCALE BOUNDARIES...BECOME A FOCUS FOR CONVECTION. && .LONG TERM...MONDAY THROUGH THURSDAY MONDAY WILL BE THE BEGINNING OF THE END FOR THE PESKY FRONTAL BNDRY THAT WILL HAMPER OUR WEATHER FROM TONIGHT THROUGH THE WEEKEND. A WEAK UPR WAVE WILL EMERGE FROM THE SW CONUS ON SUN AND TRUDGE EWD ACROSS THE CENTER OF THE COUNTRY. IN SPITE OF THE LACK OF ENERGY ASSOC WITH THIS WAVE...IT WILL BE ABLE TO MOVE ACROSS THE UPR MISSOURI/MISSISSIPPI VALLEYS DUE TO A WEAKNESS/SERN DISPLACEMENT OF THE SUBTROPICAL RIDGE. THIS UPR LOW WILL PICK UP THE AFOREMENTIONED COLD FRONT AND GOING FORECAST IN GOOD SHAPE WITH COLD FRONTAL PASSAGE LATE MONDAY LOOKING ON TRACK. SEASONAL AND MAINLY DRY WEATHER WILL FOLLOW FROPA WITH RETURN FLOW AND RAIN CHANCES REMAIN JUST WEST OF THE CWA. UPR RIDGING STILL LOOKS TO BEGIN BUILDING IN BY NEXT WEEKEND WITH A RETURN TO MORE SUMMERLIKE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 62 75 59 76 / 30 40 40 50 CAMDEN AR 65 85 64 83 / 20 30 30 30 HARRISON AR 57 71 57 72 / 60 60 50 60 HOT SPRINGS AR 63 79 62 79 / 30 40 40 40 LITTLE ROCK AR 65 80 63 80 / 30 40 40 40 MONTICELLO AR 68 87 65 84 / 20 30 30 30 MOUNT IDA AR 62 77 61 78 / 40 50 40 40 MOUNTAIN HOME AR 59 72 57 73 / 50 50 40 60 NEWPORT AR 65 77 61 78 / 30 40 30 40 PINE BLUFF AR 67 84 64 83 / 20 30 30 30 RUSSELLVILLE AR 61 75 60 76 / 50 50 50 50 SEARCY AR 64 78 61 78 / 30 40 40 50 STUTTGART AR 67 82 64 81 / 20 30 30 40 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...55 / LONG TERM...63
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 320 PM CDT THU MAY 13 2010 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 320 PM CDT THU MAY 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM IN THE PLAINS WILL GRADUALLY MOVE TO THE EAST AND DRAG A COLD FRONT TOWARD ARKANSAS. THIS FRONT WILL INITIALLY STALL OVER CENTRAL OKLAHOMA...STRETCHING NORTHEAST INTO EAST CENTRAL MISSOURI TODAY. THUNDERSTORMS ASSOCIATED WITH THIS FEATURE ARE DEVELOPING OVER FAR NORTHWEST ARKANSAS THIS AFTERNOON...AND WILL MOVE INTO NORTHERN PORTIONS OF THE STATE. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE OVER THE NEXT 1 TO 2 HOURS...WITH HIGH WINDS...LARGE HAIL POSSIBLE. ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT. AS THESE STORMS MOVE TO THE NORTHEAST...THE POTENTIAL FOR SEVERE WEATHER WILL DIMINISH SOMEWHAT THIS EVENING AS PRECIPITATION CHANCES DECREASE. OVERNIGHT INTO EARLY FRIDAY...THUNDERSTORMS CHANCES WILL INCREASE ONCE AGAIN AS THE FRONTAL BOUNDARY SAGS FURTHER SOUTH. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN WILL AFFECT ARKANSAS FOR MUCH OF THE PERIOD. ON FRIDAY...THE COLD FRONT WILL SAG INTO ARKANSAS AND SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS. THE FRONT WILL MOVE SLOWLY EAST RESULTING IN SEVERAL DAYS OF CLOUDS AND CHANCES FOR PRECIPITATION. THERE WILL BE PLENTY OF MOISTURE FRIDAY AND INTO THE WEEKEND... WHICH WILL FOCUS RAINFALL ALONG THE SLOW MOVING FRONT...AND COULD BECOME HEAVY TO EXCESSIVE IN SPOTS...ESPECIALLY IN THE WESTERN HALF OF ARKANSAS. THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN LOW FRIDAY AND INTO THE WEEKEND. THE FRONT MAY DRIFT OUT OF ARKANSAS ON MONDAY...AND BRING SOME DRIER AND COOLER WEATHER TO THE STATE. SOME UNCERTAINTY DOES EXIST WITH THE MOVEMENT OF THE FRONT OVER THE WEEKEND...AND A CHANCE OF RAIN MAY PERSIST A BIT MORE THAN ANTICIPATED. DRY WEATHER IS CURRENTLY EXPECTED TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER FAR NORTHERN ARKANSAS...AND THEN AGAIN LATE TONIGHT AND FRIDAY OVER A LARGER PORTION OF THE STATE. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59/62
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 356 PM CDT THU MAY 13 2010 ARZ003>005-012-013-021>023-132140- BAXTER-BOONE-JOHNSON-MARION-NEWTON-POPE-SEARCY-VAN BUREN- 356 PM CDT THU MAY 13 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BAXTER...BOONE...JOHNSON... MARION...NEWTON...POPE...SEARCY AND VAN BUREN COUNTIES UNTIL 440 PM CDT... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PYATT TO 7 MILES SOUTHWEST OF SAINT JOE TO 17 MILES EAST OF DEVILS KNOB...MOVING EAST AT 40 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS. AREAS THAT WILL BE AFFECTED INCLUDE YELLVILLE...MARSHALL...FLIPPIN... BULL SHOALS STATE PARK...LAKEVIEW...GASSVILLE AND LOWER BUFFALO WILDERNESS AREA. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. BJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
444 PM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 SW MOUNTAIN HOME 36.29N 92.43W
05/13/2010 E0.25 INCH BAXTER AR TRAINED SPOTTER
PEA SIZED HAIL WAS FALLING BETWEEN MOUNTAIN HOME AND
GASSVILLE.
&&
57The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
A spotter estimated wind gusts at 60 mph.
Large limbs were blown down.
Large limbs and some small signs were blown down.
Large limbs and some power lines were blown down.
Lightning struck a vacant shed, starting a fire which destroyed the structure.
Thunderstorm winds damaged a dock at a resort on Lake Norfork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224192, 224200, 224191, 224195, 224193, 224194, 224197, 224198, 224199, 224203.